Free
Correspondence  |   January 1996
Pancreatitis after Propofol Administration: Is There a Relationship?
Author Notes
  • Thomas W. Wingfield, M.D., President, Gaston Anesthesia Associates, P.A., P.O. Box 12845, Gastonia, North Carolina 28052.
Article Information
Correspondence
Correspondence   |   January 1996
Pancreatitis after Propofol Administration: Is There a Relationship?
Anesthesiology 1 1996, Vol.84, 236. doi:
Anesthesiology 1 1996, Vol.84, 236. doi:
To the Editor:--In the past 8 months at the hospital where I practice anesthesia, pancreatitis has developed in four patients after surgery. None of these cases involved abdominal surgery. In two of the patients, who were relatively healthy and nonalcoholic, aged 58 and 77 yr, respectively, respiratory distress syndrome developed after the onset of pancreatitis, and the patients died. The other two patients experienced several weeks of abdominal discomfort--nausea and vomiting, were diagnosed as having pancreatitis, and subsequently recovered.
These patients had in common induction of anesthesia with propofol followed by intravenous succinylcholine before tracheal intubation and desflurane for maintenance of anesthesia. I am not suggesting that these cases of pancreatitis were caused by any single drug or combination of drugs. However, I believe that anesthesiologists should be aware of these case reports, and should they treat any cases of pancreatitis, should report them to the Food and Drug Administration.
Thomas W. Wingfield, M.D., President, Gaston Anesthesia Associates, P.A., P.O. Box 12845, Gastonia, North Carolina 28052.